I am a healthy 37 year old female and a mother of three children which I gave birth to naturally. I'm 140 lbs and I used to hike and swim regularly. Two and a half weeks ago I had my gall bladder removed because they found polyps during an abdominal ultrasound and I was told they could become malignant and the best thing to do was have it out. "A simple procedure" I was told. After I woke up from the surgery, I was unable to void any urine and the next day I ended up in the ER where they catheterized me for 3 days. I was told general anesthesia can cause your bladder to stop working. When the catheter was removed, I was placed on Cipro 500mg twice daily for an infection. One day after starting the Cipro, I had excruciating pain in my upper right abdomen and ended up in ER again. After 5 days in pain (worse than labor pain), a GI doctor discovered I had a leak in a secondary bile duct and placed a stent to repair it. During that time I was in and out of hospital and I had to be catheterized again for a couple of days. I was also on IV demerol and morphine for pain. I am finally pain free and back to work but I have a hard time urinating. I feel like I can't empty my bladder. I'm drinking plenty of fluids but very little urine comes out. I have to force it out. Where is all the water going? I saw a PA in a urologists office who seemed to think that I have urethral stenosis as a result of frequent catheterizations, and he recommended dilation. I had this done today but I am no better than I was yesterday. Ultrasound revealed I have about 250 ml of urine in my bladder. The PA suggested the urologist do cystoscopy to see If I have a blockage. How can that be? I didn't have any problems before the gall bladder surgery. I feel like it must be related to either the gas they used to inflate my abdomen for surgery or the anesthesia. I'm very frustrated and I just want to get back to normal. I would like to know if there is anything I can do to resolve this problem. I,m scared that it's not going to get better. Any suggestions?
The combination of general anesthesia as well as the demerol and morphine can cause decreased bladder function. The time it takes for the function to return would vary depending on the patient. It is possible that this may be from the residual effects of the pain medications/anesthetics.
A cystoscopy would be a comprehensive test to see if there are any strictures or blockages that is impeding urine flow.
You may also want to consider kidney tests to determine if there are any kidney diseases that can cause a decreased amount of urine. Simple blood tests can be done to evaluate this.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.